Texas, 2006

Hail and Damaging Winds in Texas, May 2, 2006

May 2, 2006 · NWS SJT · 12 events in 8 counties and zones

7 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 2, 5:00 PM CST, 45 minutes earlier.

Area forecast discussion, May 2, 5:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
600 PM CDT TUE MAY 2 2006

.AVIATION...
VFR CONDITIONS WILL CONTINUE AT BOTH TERMINALS FOR THE NEXT 24
HOURS. THERE WILL BE THUNDERSTORMS IN THE VICINITY OF BOTH
TERMINALS THROUGH LATE EVENING. THE STRONGER STORMS MAY CONTAIN
LARGE HAIL AND DAMAGING WINDS.

&&

.PREV DISCUSSION... (ISSUED 330 PM CDT TUE MAY 2 2006)

DISCUSSION...
MAIN FORECAST CONCERNS REVOLVE AROUND SEVERE WEATHER POTENTIAL
DURING THE NEXT FEW DAYS. RECENTLY ISSUED TORNADO WATCH COVERS
ROUGHLY THE NORTHERN HALF OF WEST CENTRAL TX UNTIL 11 PM CDT. AN
EXTREME INSTABILITY AXIS IS ALIGNED NORTH-SOUTH FROM WEST CENTRAL
TX TO THE EASTERN PANHANDLE WITH SURFACE-BASED CAPES APPROACHING
AND EXCEEDING 4000 J/KG. DRYLINE WAS MIXING SLOWLY EAST ACROSS
WEST TX AND WAS NEARING A LUBBOCK TO MIDLAND LINE. BROKEN LINE OF
CUMULUS QUICKLY DEVELOPING ALONG AND EAST OF CAPROCK. SHORTWAVE
TROUGH NOTED IN WATER VAPOR SATELLITE IMAGERY MOVING EAST ACROSS
NM/TX STATE LINE. AS THIS CONTINUES EAST...SCATTERED THUNDERSTORMS
WILL DEVELOP AND QUICKLY BECOME SEVERE. SOME OF THESE STORMS WILL
LIKE TRACK EAST INTO THE BIG COUNTRY...WESTERN CONCHO VALLEY AND
INTO CROCKETT COUNTY. CARRYING POPS TONIGHT FOR NORTHWEST HALF OF
WEST CENTRAL TX. LOW LEVEL JET SETUP MAY SUSTAIN STORMS WELL INTO
THE NIGHT.

ON WEDNESDAY STRONG INSTABILITY IS ONCE AGAIN FORECAST ACROSS OUR
AREA WITH HIGH TEMPERATURES IN THE LOWER 90S. CAP WILL BE PRESENT
BUT COULD BE BROKEN WITH LIFT ALONG ANY RESIDUAL OUTFLOW BOUNDARIES
FROM CONVECTION THIS EVENING. DRYLINE COULD MIX EAST INTO OUR
WESTERN COUNTIES AS WELL. CARRYING A 20-30 POP FOR NORTHWEST HALF
OF WEST CENTRAL TX WEDNESDAY AFTERNOON AND NIGHT.

WITH AN UPPER LOW AND TROUGH MOVING EAST ACROSS THE NORTHERN TIER
OF STATES... THE 12Z GFS BRINGS A COLD FRONT DOWN INTO THE BIG
COUNTRY THURSDAY AFTERNOON. DRYLINE MIXES EAST WITH DRYLINE/FRONT
INTERSECTION SETTING UP INTO WEST CENTRAL TX. IN ADDITION...A
SHORTWAVE TROUGH IS FORECAST TO MOVE EAST INTO THE SOUTHERN PLAINS
AND TX FROM THE SOUTHERN ROCKIES. ADEQUATE MOISTURE AND SHEAR
ALONG WITH STRONG INSTABILITY SHOULD SUPPORT SCATTERED TO NUMEROUS
STORMS. THE FRONT IS PROGGED TO STALL ACROSS WEST CENTRAL TX AND
NOT PUSH SOUTH OF OUR AREA UNTIL FRIDAY EVENING. MOVEMENT OF FRONT
WILL LIKELY BE INFLUENCED/MODULATED BY LOCATION AND EXTENT OF
CONVECTION. WITH PRECIPITABLE WATER VALUES WELL OVER AN INCH ALONG
WITH A MOIST AXIS...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THIS
SETUP. GOING ABOVE GUIDANCE WITH POPS ON THURSDAY AND FRIDAY...AND
THESE WILL LIKELY NEED FURTHER BOOSTING IF CONFIDENCE INCREASES
WITH THE ABOVE MENTIONED SCENARIO.

COOLER AND DRIER CONDITIONS ANTICIPATED FOR THE WEEKEND AS SURFACE
HIGH PRESSURE RIDGE BUILDS SOUTH INTO TX AND THEN SHIFTS EASTWARD.
RETURN FLOW AND WARMER TEMPERATURES FORSEEN THE FIRST PART OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      70  92  69  88 /  40  20  20  30
SAN ANGELO   69  92  69  93 /  30  20  20  20
JUNCTION     69  91  69  93 /  10  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 11 PM TUESDAY FOR THE FOLLOWING ZONES:
BROWN...CALLAHAN...COKE...COLEMAN...FISHER...HASKELL...JONES...
NOLAN...RUNNELS...SHACKELFORD...TAYLOR...AND THROCKMORTON.

&&

15/99/99
Hazardous weather outlook, May 2, 1:19 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
219 PM CDT TUE MAY 2 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
219 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR ALONG AND BEHIND A SOUTHWESTWARD
MOVING OUTFLOW BOUNDARY THIS AFTERNOON AND EARLY EVENING. THESE
THUNDERSTORMS WILL AFFECT AREAS MAINLY NORTHEAST OF A JUNCTION TO
SAN ANGELO TO STERLING CITY LINE. WITH MODERATE TO HIGH
ATMOSPHERIC INSTABILITY...THUNDERSTORMS MAY QUICKLY REACH SEVERE
LIMITS...PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO WILL BE POSSIBLE WITH THUNDERSTORMS THAT REMAIN ALONG
PREEXISTING OUTFLOW BOUNDARIES. ADDITIONAL ELEVATED THUNDERSTORMS
ARE EXPECTED LATE THIS EVENING...PRIMARILY NORTH OF INTERSTATE 20.
LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL BECOME MODERATE TO VERY UNSTABLE OVER WEST
CENTRAL TEXAS WEDNESDAY AND THURSDAY. A FEW STORMS ARE EXPECTED
OVER THE HIGHER TERRAIN OF FAR WEST TEXAS AND NEAR THE DRYLINE
OVER THE PERMIAN BASIN. A FEW STORMS MAY DRIFT INTO WEST CENTRAL
TEXAS LATE WEDNESDAY AFTERNOON. ADDITIONAL ISOLATED THUNDERSTORMS
ARE POSSIBLE THURSDAY NEAR THE DRYLINE AND AHEAD OF SOUTHWARD
MOVING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
PARTICULARLY OVER AREAS TO THE NORTHEAST OF A JUNCTION TO SAN
ANGELO TO STERLING CITY LINE.

14

In the hours before

Special weather statement, May 2, 5:01 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CDT TUE MAY 2 2006

TXZ076-022345-
CROCKETT TX-
601 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT FOR CROCKETT
COUNTY...

AT 600 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES WEST OF THE INTERSECTION OF
US-190 AND HIGHWAY 137...OR ABOUT 20 MILES NORTHEAST OF
SHEFFIELD...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL BE
CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL AND WIND GUSTS TO 50
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-190 AND HIGHWAY 137 BY 625 PM CDT
Local storm report, May 2, 5:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
645 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     W BROOME                31.76N 100.84W
05/02/2006  E60 MPH          STERLING           TX   AMATEUR RADIO

&&

14

The radar

The San Angelo radar (KSJT), 58 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sterling

When
May 2, 5:45 PM CST
Where
Sterling County, 1 mi W of Broome
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
31.767, -100.883

Thunderstorm Wind, Tom Green

When
May 2, 6:14 PM CST
Where
Tom Green County, 2 mi E of Carlsbad
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
31.600, -100.600

Hail, Tom Green

When
May 2, 6:28 PM CST
Where
Tom Green County, 13 mi N of San Angelo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.650, -100.433

Hail, Nolan

When
May 2, 6:30 PM CST
Where
Nolan County, 3 mi N of Blackwell
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.133, -100.317

Hail, Tom Green

When
May 2, 6:44 PM CST
Where
Tom Green County, 4 mi W of San Angelo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.467, -100.500

Hail, Coke

When
May 2, 6:46 PM CST
Where
Coke County, 10 mi NW of Bronte
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
31.983, -100.417

Hail, Taylor

When
May 2, 7:50 PM CST
Where
Taylor County, Buffalo Gap
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.283, -99.817

Thunderstorm Wind, Concho

When
May 2, 8:20 PM CST
Where
Concho County, 7 mi N of Millersview
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
31.517, -99.767

Thunderstorm Wind, Menard

When
May 2, 8:40 PM CST
Where
Menard County, 10 mi W of Menard
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
30.917, -99.950

The strong thunderstorm winds knocked down a large tree limb.

Thunderstorm Wind, Brown

When
May 2, 8:58 PM CST
Where
Brown County, 5 mi NW of Brownwood
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
31.767, -99.050

Hail, Brown

When
May 2, 8:58 PM CST
Where
Brown County, 5 mi NW of Brownwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.767, -99.050

Hail, Concho

When
May 2, 9:10 PM CST
Where
Concho County, 12 mi E of Eden
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
31.217, -99.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507760, 5507761, 5507762, 5507763, 5507764, 5507765, 5507766, 5507767, 5507820, 5507821, 5507822, 5507823.